Heavy Snow, Washburn
- When
- March 5, 3:00 PM CST to March 6, 4:00 AM CST
- Where
- Washburn forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.899, -91.791 (the zone’s center; the record gives no point)
A band of snow developed over northwest Wisconsin in the evening and it kept snowing until the next morning. The heaviest snow fell across southern Douglas County, and across Burnett, Washburn and Sawyer counties.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A band of snow developed over northwest Wisconsin in the evening and it kept snowing until the next morning. The heaviest snow fell across southern Douglas County, and across Burnett, Washburn and Sawyer counties. Snow amounts ranged from 6 to 12 inches. Specific snow amounts included 7.5 at Birchwood, 12 near Stone Lake, 9.3 in Hayward and 7 near Solon Springs.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Mar 5, 12:05 PM CST, 2 hours 55 minutes earlier.
Area Forecast Discussion
National Weather Service Duluth MN
1205 PM CST Mon Mar 5 2018
.UPDATE...
Issued at 1205 PM CST Mon Mar 5 2018
Changed the start time to the Winter Weather Advisory to 00Z/6pm
for Douglas, Washburn, Sawyer and Price counties. This is due to
the amount of dry air in place and the hires models continue to
indicate precipitation not starting in these areas until that
time. Made some other adjustments to precipitation type as warmer
air at the surface has pushed temps into the middle to upper 30s
over the southern half of the forecast area.
UPDATE Issued at 928 AM CST Mon Mar 5 2018
Latest short term hires models continue to point to lower
probabilities for precipitation during the day from the Twin
Ports north through the Arrowhead. Low chances along the
Borderland. Left the rest of the pops as is. Bumped up the max
temps a few degrees as previous forecast max temps were already
being reached. This resulted in a warmer thermal profile and the
possibility of some rain mixing in with the snow east of U.S.
Highway 169. Made adjustments to reflect this trend.
&&
.SHORT TERM...(Today through Tuesday)
Issued at 316 AM CST Mon Mar 5 2018
The well-advertised winter storm to impact the Northland
continues to make its way across the central Great Plains, and
will be in full swing later this afternoon and evening, bringing
some heavy snowfall as well as some icing west of Brainerd today.
The surface low that will drive this event, currently located
over northeast Kansas/southeast Nebraska, will advance nearly due
north to eastern South Dakota. The 05.00z model guidance has
generally slowed down the eastward progression of the QPF shield.
One big inhibitor in the snowfall amounts is a strong push of very
dry air from over eastern Lake Superior/Upper Michigan, with the
1000-850 mb layer winds flowing from the east, bringing the drier
air over the Northland.
This system looks to wrap up a good amount of warm and moist air
on the southern and western periphery, given the GFS model
indicating some anomalously high Pwat values just to the west and
south of the Northland. The general trend in the snowfall is to
bring down the amounts on the northeastern fringe due to the dry
air intrusion, as well as nudge down the snowfall amounts slightly
over our southwestern counties, including from Cass and Crow Wing
southeast towards Burnett and Washburn counties in northwest
Wisconsin. Still, snowfall amounts between 6 to 10 inches will be
possible in these areas, so maintained the Winter Storm Warning
for now. However, we did eliminate the Winter Weather Advisory
from the northern tier of the previous headlines. There are some
questions regarding how surface heating could diminish snow
accumulations today, given forecast high temperatures in the lower
to middle 30s across the Northland, so some lower snowfall amounts
are possible compared to the forecast.
Currently, the Brainerd Lakes area has seen a couple hours of
light to moderate snowfall, with webcams showing some heavier
snowfall rates near Lake Ossawinnamakee and Merrifield. The models
are keeping this band of snow mainly confined to the western
counties. Eventually, when the low pressure system makes its way
into eastern South Dakota by this afternoon, the system will
pivot, and dive southeast over southwest Minnesota and into Iowa
by Tuesday morning. The best saturation will remain over our
southern tier of counties, so continued the heavier snow over this
area. There could be some heavier snowfall amounts in the Twin
Ports by this evening and early Tuesday morning due to the
easterly component of the wind generating some convergence at the
head of Lake Superior due to blocked flow along the higher terrain
of the North Shore. Blowing and drifting snow will also be a
concern this afternoon and evening as very strong 850 mb level
winds will accompany this system, with 850 wind magnitudes between
50 to 60 knots. The RAP and NAM model soundings both indicate the
boundary layer to mix up to 900 mb, so some stronger winds should
mix down. Easterly winds today could gust to between 25 to 45 mph
across the Northland.
Eventually, chances of precipitation will diminish by Tuesday
morning across northeast Minnesota, and over northwest Wisconsin
by the mid afternoon, although some small chances of lake effect
snow showers will be possible along the South Shore when some
colder air ushers in from the north as the system departs.
.LONG TERM...(Tuesday night through Sunday)
Issued at 316 AM CST Mon Mar 5 2018
A couple upper level lows will gradually phase into one dominant
upper level low over the Great Lakes region on Tuesday night and
Wednesday. This will set up a period of quiet weather across the
Northland, with the main focus being the potential for lake effect
snow across the South Shore from Tuesday night through Friday. With
cooler air settling into the region, we could see a few periods of
snow accumulation across the snow belt. Overall, it doesn't look
particularly heavy, although there should be a few opportunities for
a couple inches of snow across the Gogebic Range. The pattern is
expected to make a transition to upper level ridging over the
weekend and especially early next week. Temperatures should be on
the cool side on Wednesday, with highs in the 20s, but temperatures
will then warm through the 30s to around 40 by next Monday.
Overnight lows will rise from the single digits early in the period,
to the teens and lower 20s by the end of the period. Aside from lake
effect snow along the South Shore, there are no appreciable chances
for precipitation across the rest of the area through the period.
Even the 6 to 10 day outlook is looking like it has the potential to
be on the dry side.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 1205 PM CST Mon Mar 5 2018
Conditions will deteriorate this afternoon at BRD and this evening
at HYR as a winter storm moves through the region. Anticipate a
snow band to develop at BRD between 21Z to 00Z per high
resolution guidance, and bring snowfall rates of up to 1 inch per
hour at times and IFR/LIFR conditions. Snow will take awhile to
develop at HYR and DLH due to dry air in place on the northeast
edge of the system. Expect VFR conditions at INL/HIB as little to
no precipitation is expected. Most uncertain at DLH as high
resolution guidance (ARW/NMM/DLHWRF/HRRR/RAP) keep snow on the
periphery of the terminal, whereas the NAM/GFS/ECMWF bring some
snow to DLH this evening. Due to low confidence, brought
conditions down to MVFR with snow moving in. If snow appears to
be more likely like synoptic scale guidance suggests, then will
need to lower to IFR levels. Winds will remain gusty throughout
the forecast due to the tightened pressure gradient from the low
moving through across the south.
Conditions will gradually improve to VFR at HYR/BRD late tonight
and early tomorrow as the snow exits and the low moves into
northern Illinois.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 35 18 28 9 / 10 60 40 10
INL 37 12 29 4 / 30 10 0 0
BRD 35 22 32 9 / 90 90 40 0
HYR 38 23 31 10 / 40 90 80 10
ASX 38 20 28 13 / 0 50 50 30
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning until 6 AM CST Tuesday for WIZ006.
Winter Weather Advisory from 6 PM this evening to noon CST
Tuesday for WIZ001-007>009.
Winter Weather Advisory from 9 PM this evening to noon CST
Tuesday for WIZ002>004.
MN...Winter Storm Warning until 6 AM CST Tuesday for MNZ033-034-036-
038.
Winter Weather Advisory until 6 AM CST Tuesday for MNZ025-035-
037.
LS...None.
&&
UPDATE...GSF
SHORT TERM...JTS
LONG TERM...DAP
AVIATION...DAPHazardous Weather Outlook National Weather Service Duluth MN 410 AM CST Mon Mar 5 2018 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-061015- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 410 AM CST Mon Mar 5 2018 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight A strong winter storm will move across the Northland today and tonight. Winter Storm Warnings and Winter Weather Advisories are in effect. Hazardous travel conditions are expected for the afternoon/evening commute today, mainly over east-central Minnesota and portions of northwest Wisconsin. Please see the latest winter weather message for more details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Light snow from the winter storm will continue Tuesday morning, mainly over northwest Wisconsin, and dissipate by Tuesday afternoon. Lake effect snow showers will be possible for much of the period across the South Shore of Lake Superior. Some snow accumulation will be possible throughout the week, especially along the Gogebic Range. .SPOTTER INFORMATION STATEMENT... Snow spotters are requested to report precipitation type, and measurements of snow or ice accumulations to the National Weather Service. Spotters and the public can also report precipitation type with the free M-PING smartphone app. JTS/DAP More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
937 AM CST MON MAR 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW EAST GULL LAKE 46.41N 94.35W
03/05/2018 M5.0 INCH CASS MN MESONET
MESONET STATION GLLM5, EAST GULL LAKE.
0800 AM SNOW CROSS LAKE DAM 46.67N 94.12W
03/05/2018 M2.0 INCH CROW WING MN CO-OP OBSERVER
CO-OP OBSERVER STATION CRLM5, CROSS LAKE
DAM.
0800 AM SNOW CASS LAKE 47.38N 94.61W
03/05/2018 M0.6 INCH CASS MN CO-OP OBSERVER
CO-OP OBSERVER STATION CSLM5, CASS LAKE.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1123 AM CST MON MAR 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1053 AM SNOW 2 W PINE RIVER 46.72N 94.44W
03/05/2018 M5.0 INCH CASS MN TRAINED SPOTTER
THE DURATION OF THE SNOW EVENT WAS 12 HOURS.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1124 AM CST MON MAR 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0944 AM SNOW WALKER COMMUNITY CENTER 47.15N 94.65W
03/05/2018 M3.0 INCH CASS MN CO-OP OBSERVER
&&PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DULUTH MN
1125 AM CST MON MAR 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY SNOW 4 ESE CASINO 46.40N 94.46W
03/05/2018 M6.7 INCH CASS MN COCORAHS
CORRECTS PREVIOUS SNOW REPORT FROM 4 ESE
CASINO.
0700 AM SNOW 1 NNW FORT RIPLEY 46.18N 94.37W
03/05/2018 M5.1 INCH CROW WING MN COCORAHS
COCORAHS STATION MN-CW-22, 1 NNW FORT
RIPLEY.
1053 AM SNOW 2 W PINE RIVER 46.72N 94.44W
03/05/2018 M5.0 INCH CASS MN TRAINED SPOTTER
0800 AM SNOW EAST GULL LAKE 46.41N 94.35W
03/05/2018 M5.0 INCH CASS MN MESONET
MESONET STATION GLLM5, EAST GULL LAKE.
0700 AM SNOW BRAINERD 46.34N 94.21W
03/05/2018 M5.0 INCH CROW WING MN CO-OP OBSERVER
CO-OP OBSERVER STATION BRAM5, BRAINERD.
0900 AM SNOW 4 SW SHEPHARD 46.17N 94.15W
03/05/2018 M4.5 INCH CROW WING MN PUBLIC
0740 AM SNOW 5 E WOODROW 46.39N 93.96W
03/05/2018 M3.5 INCH CROW WING MN COCORAHS
COCORAHS STATION MN-CW-8, 5 E WOODROW.
0700 AM SNOW 3 NE NISSWA 46.50N 94.27W
03/05/2018 M3.3 INCH CROW WING MN CO-OP OBSERVER
CO-OP OBSERVER STATION NISM5, 3 NE NISSWA.
0800 AM SNOW BRAINERD 3 NE 46.43N 94.15W
03/05/2018 M3.2 INCH CROW WING MN CO-OP OBSERVER
CO-OP OBSERVER STATION BMBM5, BRAINERD 3 NE.
0944 AM SNOW WALKER COMMUNITY CENTER 47.15N 94.65W
03/05/2018 M3.0 INCH CASS MN CO-OP OBSERVER
CO-OP OBSERVER STATION WLKM5, WALKER
COMMUNITY CENTER.
0800 AM SNOW CROSS LAKE DAM 46.67N 94.12W
03/05/2018 M2.0 INCH CROW WING MN CO-OP OBSERVER
CO-OP OBSERVER STATION CRLM5, CROSS LAKE
DAM.
0800 AM SNOW CASS LAKE 47.38N 94.61W
03/05/2018 M0.6 INCH CASS MN CO-OP OBSERVER
CO-OP OBSERVER STATION CSLM5, CASS LAKE.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
103 PM CST MON MAR 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0102 PM SNOW 5 E LEADER 46.52N 94.55W
03/05/2018 M8.0 INCH CASS MN PUBLIC
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
129 PM CST MON MAR 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM SNOW 1 N FORT RIPLEY 46.18N 94.37W
03/05/2018 M7.4 INCH CROW WING MN COCORAHS
SNOW BEGAN AROUND MIDNIGHT. PERIODIC WHITE
OUT CONDITIONS.
&&The national radar mosaic for the moment the first event began.
4 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, March 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 742722, 742723, 742720, 742721.